Alert archive / Puerto Rico / Special Marine Warnings in 2012

Special Marine Warning 13, NWS JSJ

May 11, 2012

NWS JSJ issued this special marine warning at May 11, 2012, 2:05 PM CDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2012, 2:05 PM CDT (19:05 UTC)
Expired
May 11, 2012, 3:00 PM CDT
In force
55 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 146 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WHCA52 TJSJ 111905
SMWSJU
AMZ710-712-112000-
/O.NEW.TJSJ.MA.W.0013.120511T1905Z-120511T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
305 PM AST FRI MAY 11 2012

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS OF NORTHERN PUERTO RICO OUT 10 NM...
  ATLANTIC WATERS OF PUERTO RICO AND USVI FROM 10 NM TO 19.5N...

* UNTIL 400 PM AST

* AT 258 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER OVER
  COASTAL WATERS OF NORTHERN PUERTO RICO OUT 10 NM...OR ABOUT 16 NM
  WEST OF RIO GUAJATACA...MOVING NORTHWEST AT 10 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

&&

LAT...LON 1855 6760 1896 6725 1866 6708 1852 6720
TIME...MOT...LOC 1904Z 117DEG 9KT 1861 6720

$$

OMS
1 follow-up statement
418 
FZCA72 TJSJ 112005
MWSSJU

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
405 PM AST FRI MAY 11 2012

AMZ710-712-112020-
/O.EXP.TJSJ.MA.W.0013.000000T0000Z-120511T2000Z/
405 PM AST FRI MAY 11 2012

...THE SPECIAL MARINE WARNING HAS EXPIRED...

THE AFFECTED AREAS WERE...
COASTAL WATERS OF NORTHERN PUERTO RICO OUT 10 NM OVER ATLANTIC
OFFSHORE WATERS...
ATLANTIC WATERS OF PUERTO RICO AND USVI FROM 10 NM TO 19.5N OVER
ATLANTIC OFFSHORE WATERS...

AT 400 PM AST...DOPPLER WEATHER RADAR INDICATED THAT THE STRONG 
THUNDERSTORM THAT WAS AFFECTING THESE WATERS EARLIER HAD WEAKENED 
AND NO LONGER POSES THE THREAT OF WIND GUSTS TO 34 KNOTS OR GREATER. 
HOWEVER...THIS STORM AND OTHERS ACROSS THE MONA PASSAGE REMAIN 
ACTIVE AND WILL BE MONITORED. FREQUENT CLOUD TO WATER LIGHTNING... 
PERIODS OF HEAVY RAIN...BRIEF GUSTY WINDS AND ROUGH SEAS ARE STILL 
POSSIBLE.  

LAT...LON 1855 6760 1896 6725 1866 6708 1852 6720
TIME...MOT...LOC 1959Z 117DEG 9KT 1867 6733

$$

BCS

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special marine warning went out at May 11, 10:42 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 11, 10:42 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1142 AM AST FRI MAY 11 2012

.UPDATE...NO CHANGES WERE MADE TO THE SHORT TERM GRIDS. FORECAST
PACKAGE HAS A PRETTY GOOD HANDLE ON EXPECTED CONDITIONS. SHOWERS
AND THUNDERSTORMS STILL EXPECTED THIS AFTERNOON.

&&

.AVIATION...BRIEF MVFR CONDITIONS ARE EXPECTED IN AND AROUND TJMZ
AND TJBQ IN SHRA/TSRA BTW 11/16Z AND 11/22Z. ELSEWHERE...PREVAILING
VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. EAST
SOUTHEAST WINDS AT 10 TO 15 KTS FROM THE SURFACE TO AROUND 10K
FEET...BECOMING WESTERLY AND STRONGER ALOFT.

&&

.PREV DISCUSSION... /ISSUED 522 AM AST FRI MAY 11 2012/

SYNOPSIS...BASED ON THE LATEST WATER VAPOR SATELLITE IMAGERY AND
RECENT UPPER AIR DATA ANALYSIS...AXIS OF WEAKENING UPPER TROUGH NOW
EXTENDS SOUTHWARDS ACROSS PUERTO RICO INTO THE EASTERN CARIBBEAN...
WHILE MID LEVEL SHORT WAVE TROUGH EXTENDS ACROSS HISPANIOLA INTO
THE EAST CENTRAL CARIBBEAN. THESE FEATURES ALTHOUGH EXPECTED TO
CONTINUE TO WEAKEN ACROSS THE REGION TODAY WILL HELP MAINTAIN UNSTABLE
CONDITIONS ACROSS THE REGION AT LEAST FOR ANOTHER DAY OR SO. MEANWHILE
STRONG SURFACE HIGH PRESSURE EXTENDING FURTHER SOUTHWEST INTO THE
NORTHEAST CARIBBEAN WILL MAINTAIN A LIGHT BUT MOIST SOUTHEASTERLY
TRADE WIND FLOW ACROSS THE REGION TODAY. WINDS ARE EXPECTED TO GRADUALLY
BECOME MORE EASTERLY BY THE UPCOMING WEEKEND...AS ANOTHER AREA OF HIGH
PRESSURE REESTABLISHES ACROSS THE WESTERN ATLANTIC AND BUILDS NORTH
OF THE FORECAST AREA.

DISCUSSION...FAVORABLE MID TO UPPER LEVEL CONDITIONS AND FAIRLY
MOIST LOW LEVEL AIR MASS...WILL COMBINE WITH DIURNAL EFFECTS AND
LOCAL FORCING TO PRODUCE MOSTLY ISOLATED TO SCATTERED CONVECTION
ACROSS PARTS OF THE ISLANDS TODAY. SOIL REMAIN FAIRLY SATURATED
ACROSS MUCH OF THE ISLAND...SO EXPECT CONVECTIVE DEVELOPMENT LATER
IN THE AFTERNOON...WITH THE MOST ENHANCED SHOWERS AND THUNDERSTORM
ACTIVITY TO BE FOCUSED ACROSS PARTS OF THE NORTH CENTRAL AND NORTHWEST
SECTIONS OF PUERTO RICO. DUE TO THE UNSTABLE CONDITIONS... EXPECT
PERIODS OF LOCALLY HEAVY RAINFALL IN SOME AREAS...AND THIS MAY
ONCE AGAIN RESULT IN URBAN AND FLASH FLOODING TODAY...ESPECIALLY
ACROSS PARTS OF PUERTO RICO. THE POTENTIAL FOR MUDSLIDES WILL ALSO
REMAIN HIGH ESPECIALLY IN AREAS OF STEEP TERRAIN OVER PUERTO RICO.

ON SATURDAY CONTINUED GRADUAL IMPROVEMENT IS FORECAST...HOWEVER EXPECT
SUFFICIENT MOISTURE ACROSS THE ISLANDS FOR LOCALLY AND DIURNALLY INDUCED
AFTERNOON CONVECTION. THE FORMATION AND LOCATION OF THE SHOWER ACTIVITY
WILL BE DEPENDENT ON THE LOCAL STEERING WINDS...WHICH WILL BE MAINLY
FROM THE SOUTHEAST...THEN BECOMING MORE EASTERLY BY LATE SATURDAY
AFTERNOON. EVEN DRIER CONDITIONS EXPECTED ON SUNDAY... AS THE EASTERLY
TRADE WINDS WILL INCREASE IN RESPONSE TO HIGH PRESSURE RIDGE BUILDING
SOUTHWARDS ACROSS THE NORTHEAST CARIBBEAN FROM THE WEST AND SOUTHWEST
ATLANTIC. IN ADDITION...EARLIER SATELLITE IMAGERY AS WELL AS THE
NAVY GLOBAL AEROSOL FORECAST MODEL SHOWED A SURGE OF SAHARAN DUST
JUST EAST OF THE LESSER ANTILLES WITH LEADING EDGE NOW NEAR 57
WEST. ALL MODELS CONSISTENT IN BRINGING THIS DRIER AIR/SAL ACROSS
THE EASTERN CARIBBEAN BY LATE SATURDAY INTO SUNDAY... WITH A LOW
LEVEL WIND SURGE BETWEEN 20 TO 25 KNOTS EXPECTED TO MOVE WELL
SOUTH OF THE REGION BY EARLY SUNDAY. THEREFORE...WILL CONTINUE TO
MONITOR TO SEE HOW THIS SCENARIO UNFOLDS.

AVIATION...MOSTLY VFR CONDITIONS...WITH BRIEF PERIODS OF MVFR
CONDITIONS ARE EXPECTED ACROSS THE LOCAL TERMINALS FOR THE REST OF
THE MORNING HOURS OR UNTIL 11/16Z. HOWEVER...ABUNDANT CLOUDINESS
ACROSS THE AREA...WILL PROMOTE PERIODS OF MVFR CEILINGS MAINLY
ACROSS TNCM AND TKPK. BRIEF PASSING SHOWERS ARE POSSIBLE THIS
MORNING IN AND AROUND TIST...TISX... TNCM...TKPK...AND TJSJ. THEN
AFT 11/16Z SHWRS AND TSTMS WILL DEVELOP IN NW PR WITH AREAS OF MVFR
CONDS AND MTN OBSCURATIONS. TJSJ 11/00Z SOUNDING INDICATED A LIGHT
EAST SOUTHEAST WIND FLOW FROM THE SURFACE TO AROUND 10K
FEET...BECOMING WESTERLY AND STRONGER ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  77  88  77 /  30  20  30  20
STT  86  77  86  78 /  30  30  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

23/25
Hazardous weather outlook, May 11, 5:04 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
604 AM AST FRI MAY 11 2012

AMZ710>745-PRZ001>013-121015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
604 AM AST FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE INSTABILITY ACROSS THE REGION IN COMBINATION WITH DAYTIME
HEATING AND LOCAL ISLANDS EFFECTS WILL INDUCE THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS ACROSS THE INTERIOR...WESTERN AND
NORTHWEST PUERTO RICO THIS AFTERNOON AND EVENING. PERIODS OF HEAVY
RAINFALL AND SOME FLOODING ARE EXPECTED...WITH THE POTENTIAL FOR
FLASH AND RIVER FLOODING AS WELL AS MUDSLIDES IN AREAS OF STEEP
TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE INSTABILITY ACROSS THE REGION IN COMBINATION WITH DAYTIME
HEATING AND LOCAL ISLANDS EFFECTS WILL INDUCE THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS ACROSS THE INTERIOR...WESTERN AND
INTERIOR PUERTO RICO EACH AFTERNOON AND EVENING. PERIODS OF HEAVY
RAINFALL AND SOME FLOODING ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF RAINFALL GREATER THAN THREE INCHES OR FLASH
FLOODING WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-121015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
604 AM AST FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:38 AM CDTAreal Flood AdvisoryJSJ3 hr
May 11, 12:32 PM CDTAreal Flood AdvisoryJSJ98 min
May 11, 2:59 PM CDTAreal Flood AdvisoryJSJ2 hr
May 11, 5:05 PM CDTAreal Flood AdvisoryJSJ115 min

Nearby

Special Marine Warnings in Puerto Rico, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.